Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How can nurses help patients sleep better on a hospital ward at night?

  1. ADo routine tasks such as bed changes at midnight while it is quiet
  2. BKeep the main lights on so staff can see clearly
  3. CGroup care and observations so patients are disturbed less often
  4. DGive every patient a sleeping tablet
2.Nursing fundamentalsHard

Which nursing diagnosis is written in the problem–aetiology–signs (PES) format?

  1. AImpaired skin integrity related to immobility, as shown by a sacral wound
  2. BPain related to pain, as shown by the patient saying that it hurts a lot
  3. CPneumonia related to a bacterial infection in the right lung
  4. DTurn the patient every two hours to protect the skin
3.Clinical nursingMedium

Which examination findings suggest a large pleural effusion on one side?

  1. AWheeze heard over both lungs
  2. BNormal breath sounds and normal percussion
  3. CDull percussion and reduced breath sounds over the lung base
  4. DA hyper-resonant chest with the trachea pulled towards that side
4.Clinical nursingHard

Which patient should a ward nurse assess first at the start of a shift?

  1. AA patient with new-onset confusion and a respiratory rate of 28/min
  2. BA patient awaiting discharge with stable observations
  3. CA patient asking for a laxative
  4. DA patient with chronic back pain scored 4/10
5.Arterial blood gas interpretationMedium
pH7.357.457.53PaCO₂mmHg354530HCO₃⁻mmol/L222624uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.53, PaCO₂ 30 mmHg (4.0 kPa) and HCO₃⁻ 24 mmol/L. The primary disorder is respiratory alkalosis. How far is it compensated? Click your answer.

pH 7.53PaCO₂ 30 mmHg (4.0 kPa)HCO₃⁻ 24 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 41 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 41 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
9054SBPDBPmmHgHR 105/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 105/min and a blood pressure of 90/54 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 105/minBP 90/54 mmHg
SI =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 22/min, SpO₂ 99% on supplemental oxygen, blood pressure 102/62 mmHg, pulse 114/min, alert, temperature 35.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 22SpO₂ 99%O₂SBP 102HR 114AT 35.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
40 g/L1.2 g/kg/day75 mL/h78 kg16 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 78 kg patient needs 1.2 g of protein per kg a day. The tube feed contains 40 g of protein per litre and runs at 75 mL/h for 16 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

78 kg1.2 g/kg/day40 g/L75 mL/h · 16 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 17.5%1200 mLamino acids 4.25%1200 mLlipid 10%250 mL · 1.1 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 17.5% dextrose and 4.25% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1200 mLdextrose 17.5%amino acids 4.25%lipid 250 mL · 1.1 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIsecond-degree AV block type I (Wenckebach)junctional rhythmthird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2second-degree AV block type I (Wenckebach)
  3. 3junctional rhythm
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

A parent of a child with influenza talks with the nurse. Which statement shows a need for further teaching?

  1. A“I will give my child plenty of fluids.”
  2. B“I will keep my child home from school and away from others while unwell.”
  3. C“I will call if my child has trouble breathing.”
  4. D“I will give my child aspirin to bring the fever down.”
14.Prioritization & delegationHard

A patient with SIADH has a serum sodium of 120 mEq/L and is newly confused. Which nursing action has priority?

  1. ASeizure precautions and close neurological checks
  2. BEncouraging the patient to drink plenty of water
  3. CTeaching the patient about a low-sodium diet at home
  4. DHelping the patient to walk in the corridor alone
15.Infection control & patient safetyMedium

A patient in bed has a generalized tonic-clonic seizure. What should the nurse do?

  1. AHold the arms and legs firmly to stop the movements
  2. BTurn the patient on their side and protect them from injury without restraining
  3. CPut a padded tongue blade between the teeth to protect the tongue from biting
  4. DGive sips of water to keep the airway moist
16.Infection control & patient safetyHard

A patient after heart surgery has temporary epicardial pacing wires. Why do staff take special care with electrical safety?

  1. AThe wires make the patient immune to electric shock
  2. BElectrical safety only matters for patients who have permanent implanted pacemakers
  3. CSmall currents can travel along the wires straight to the heart and cause arrhythmias
  4. DPacing wires can only carry current coming from the pacemaker box itself
17.Lab values & electrolytesMedium

A patient scheduled for surgery this morning has a potassium of 3.0 mEq/L on pre-operative tests. What should the nurse do?

  1. ASend the patient to surgery without comment
  2. BGive an oral potassium dose without a prescription
  3. CRepeat the test after the surgery is finished
  4. DReport it to the surgical team before surgery
18.Lab values & electrolytesHard

A patient with a sodium of 132 mEq/L and blood glucose of 600 mg/dL (33.3 mmol/L) is admitted. Why is the sodium value interpreted with care?

  1. AHigh glucose draws water into the blood, diluting the sodium
  2. BHigh glucose raises the measured sodium falsely, so it is really lower
  3. CThe sodium result must be a laboratory error
  4. DGlucose has no effect on the measured sodium

3Solutions

1.Nursing fundamentals

Answer: C · Group care and observations so patients are disturbed less often

Why this is the answer

Clustering care, dimming lights, reducing noise and offering eye masks or earplugs improve sleep. Sedatives carry risks and are not routine.

Answer

C · Group care and observations so patients are disturbed less often
2.Nursing fundamentals

Answer: A · Impaired skin integrity related to immobility, as shown by a sacral wound

Why this is the answer

A PES statement gives the nursing problem, the related cause and the defining signs. Pneumonia is a medical diagnosis, turning is an intervention, and a cause cannot repeat the problem.

Answer

A · Impaired skin integrity related to immobility, as shown by a sacral wound
3.Clinical nursing

Answer: C · Dull percussion and reduced breath sounds over the lung base

Why this is the answer

Fluid in the pleural space muffles breath sounds and makes percussion stony dull. A large effusion may push the trachea away from the affected side.

Answer

C · Dull percussion and reduced breath sounds over the lung base
4.Clinical nursing

Answer: A · A patient with new-onset confusion and a respiratory rate of 28/min

Why this is the answer

New confusion with tachypnoea suggests acute deterioration, such as sepsis or hypoxia. Patients with stable chronic problems can wait.

Answer

A · A patient with new-onset confusion and a respiratory rate of 28/min
5.Arterial blood gas interpretation

Answer: uncompensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.53: alkalaemia (above 7.45)
PaCO₂ 30 mmHg: low (35–45)
HCO₃⁻ 24 mmol/L: normal (22–26)

Compensation

uncompensated

Answer

uncompensated
6.Arterial blood gas interpretation

Answer: PaCO₂ = 49.7 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·41 + 21 = 49.7 mmHg

Answer

PaCO₂ = 49.7 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: SI = 1.17

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 105/90 = 1.167 ≈ 1.17

Answer

SI = 1.17

1 or more: a warning sign of shock in this practice case.

8.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 22/min → 2
SpO₂ 99% → 0
on oxygen → 2
SBP 102 mmHg → 1
HR 114/min → 2
alert (A) → 0
T 35.8 °C → 1

Total and red scores

NEWS2 = 2 + 0 + 2 + 1 + 2 + 0 + 1 = 8
No parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: ΔP = 45.6 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.2·78 = 93.6 g/day

Protein from the feed

75·16 = 1200 mL = 1.2 L
1.2·40 = 48 g/day

Shortfall

ΔP = 93.6 − 48 = 45.6 g/day

Answer

ΔP = 45.6 g/day
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 121

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 17.5·1200/100 = 210 g
amino acids: 4.25·1200/100 = 51 g

Kilocalories per component

dextrose: 210·3.4 = 714 kcal
amino acids: 51·4 = 204 kcal
lipid: 250·1.1 = 275 kcal

Non-protein kcal and nitrogen

NPC = 714 + 275 = 989 kcal
N = 51/6.25 = 8.16 g

Ratio

NPC : N = 989/8.16 = 121.2 ≈ 121 : 1

Answer

NPC : N = 121

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: pause = 1.52 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

38 small boxes from R to R across the pause

Convert

pause = 38 × 0.04 s = 1.52 s

Compare with P–P

1.52 ÷ 0.88 ≈ 1.7 P–P cycles, not a whole number

Answer

pause = 1.52 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 28 small boxes, 1500 ÷ 28 ≈ 54 per minute.
2. Rhythm: R–R regular (1.12 s) and P–P regular (0.76 s), but the two are independent.
3. P waves: upright and regular at 79 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: D · “I will give my child aspirin to bring the fever down.”

Why this is the answer

Aspirin in children with viral illnesses such as influenza or chickenpox is linked to Reye syndrome. Fluids, rest at home and reporting breathing trouble are correct.

Answer

D · “I will give my child aspirin to bring the fever down.”
14.Prioritization & delegation

Answer: A · Seizure precautions and close neurological checks

Why this is the answer

Severe hyponatremia can cause seizures and falls. The nurse keeps the patient safe and reports changes; free water is restricted rather than encouraged, as prescribed.

Answer

A · Seizure precautions and close neurological checks
15.Infection control & patient safety

Answer: B · Turn the patient on their side and protect them from injury without restraining

Why this is the answer

The nurse stays with the patient, turns them to the side to keep the airway clear, moves hard objects away and times the seizure. Objects in the mouth and restraint can cause injury.

Answer

B · Turn the patient on their side and protect them from injury without restraining
16.Infection control & patient safety

Answer: C · Small currents can travel along the wires straight to the heart and cause arrhythmias

Why this is the answer

Wires that lead directly to the heart allow tiny currents (microshock) to reach the myocardium and cause ventricular fibrillation. Staff wear gloves when handling them, cover exposed ends and use properly grounded equipment.

Answer

C · Small currents can travel along the wires straight to the heart and cause arrhythmias
17.Lab values & electrolytes

Answer: D · Report it to the surgical team before surgery

Why this is the answer

Hypokalemia increases the risk of arrhythmias during anesthesia and can prolong muscle weakness. Abnormal pre-operative results are reported to the surgeon and anesthetist, who decide whether to correct it or delay surgery.Checked against: Hypokalemia · StatPearls (NCBI Bookshelf) (2025)

Answer

D · Report it to the surgical team before surgery
18.Lab values & electrolytes

Answer: A · High glucose draws water into the blood, diluting the sodium

Why this is the answer

High glucose draws water from the cells into the blood, lowering the measured sodium. As the glucose is treated, the sodium usually rises. A common correction adds about 1.6–2.4 mEq/L of sodium for every 100 mg/dL of glucose above 100 mg/dL.Checked against: Sodium blood test · MedlinePlus (NIH) (2025)

Answer

A · High glucose draws water into the blood, diluting the sodium

ExamProblems · examproblems.com/courses/nursing-fundamentals